Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 27, 2021Seward County, Kansas

NWS Dodge City, KS issued this special weather statement at May 27, 2021, 4:06 AM CDT for Seward County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 4:06 AM CDT (09:06 UTC)
Expired
May 27, 2021, 5:00 AM CDT
In force
54 min
Issued by
NWS Dodge City, KS

County Seward County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1992 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.7
Supercell composite
22.5

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS83 KDDC 270906
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
406 AM CDT Thu May 27 2021
 
KSZ085>087-271000-
Seward KS-Meade KS-Stevens KS-
406 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHWESTERN MEADE AND
SOUTHEASTERN STEVENS COUNTIES UNTIL 500 AM CDT...

At 405 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or 12 miles southwest of Liberal, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal, Kismet, Meade State Park, Hayne and Plains. 

LAT...LON 3700 10143 3741 10059 3700 10026
TIME...MOT...LOC 0905Z 239DEG 49KT 3697 10114 

$$

LOWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 27, 1:19 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 27, 1:19 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
119 AM CDT Thu May 27 2021

...Updated Long Term Discussion...

.SHORT TERM...(Tonight through Thursday evening)
Issued at 1140 PM CDT Wed May 26 2021

Any thunderstorm activity has left the CWA into central portions
of the state. Improving skies and lighter south winds overnight
into much of Thursday morning ahead of the cold front that will
finally push through the CWA by the noon time frame. The upper
level trough will push further east as the ridge over the eastern
half of the country has finally broke down advecting northeast due
to decreasing convergence aloft. Ahead of the aforementioned cold
front, thunderstorms are possible to develop further southeast
into south central Kansas depending on timing of the passage
before daytime heating for early afternoon. There is more
confidence of the speed of the frontal boundary to be fast enough
to prolong any development in the CWA staying into north central
Oklahoma to southeastern Kansas. As of now, this will just be
monitored seeing SPC slight risk extending across Barber county
with marginal further north and west.

Otherwise, expect another mild and muggy start to Thursday in the
mid 50s to mid 60s west to east. Expect a warmup into the upper
70s to mid 80s, warmer further southeast due to the movement of
the cold front. Winds will turn more northerly by early to mid
afternoon for the entire CWA expecting cooler conditions Friday
morning dropping into the upper 40s to low 50s and highs only in
the low to mid 70s. Dryer conditions can be expected with humidity
dropping compared to recent days.

.LONG TERM...(Friday through Wednesday)
Issued at 100 AM CDT Thu May 27 2021

A consistent meridional pattern with an upper level ridge set up
across much of the Rockies with a series of minor shortwaves
propagating through the longwave pattern that will effect the CWA
over the holiday weekend and into early next week. A series of
chances for thunderstorms and widespread rain showers look to be
likely during this time period as models are consistently in
agreement for multiple rounds to advect out of Colorado.
Widespread or high end severe weather is not expected with this
pattern but marginal areas are likely to be expected given the
time of the year it is for May. Stay tuned for updates to any
severe weather risk over the next couple of days.

Otherwise, expect cooler and drier mornings behind the
aforementioned cold front from the short term forecast. Morning
low temperatures will range from the upper 40s to mid 50s for much
of the long term. Afternoon high temperatures will see upper 60s
and into the 70s into next work week pushing the 80 degree mark by
the end on Friday. The series of frontal passage and rounds of wet
weather will help aid in the slightly below average temperatures
for this time of year at the end of May. Southeast winds can be
expected ahead of these fronts with brief shifts out of the north
behind them. In all, cooler and continued wetter conditions can be
expected for the long term through Memorial weekend and ending the
month of May.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1140 PM CDT Wed May 26 2021

VFR conditions expected throughout the period for all TAF sites
with ridging building in across the Rockies extending closer to
the high plains. Light southerly winds with a few clouds visible
on IR expected ahead of a cold front that will push through by 17Z
turning winds more northerly around 15kts with skies remaining
mainly clear. Expect these conditions through the end of the
period with no other weather elements expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  82  49  72 /  20  10  10  10
GCK  60  80  49  73 /  30   0  10  10
EHA  59  82  52  74 /  20   0  20  20
LBL  61  82  51  72 /  20  10  20  20
HYS  62  78  47  70 /  50  10  10   0
P28  67  87  53  72 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LOWE
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, May 27, 1:35 AM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
135 AM CDT Thu May 27 2021

KSZ030-031-043>046-061>066-074>081-084>090-280645-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
135 AM CDT Thu May 27 2021 /1235 AM MDT Thu May 27 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Slight risk for thunderstorm development along a cold front that
will pass through the viewing area. Southeastern counties will be
the likely area of concern with frontal passage not until early
afternoon with more daytime heating to take place. If any storms
do develop before exiting, the cold front will quickly push them
out into north central Oklahoma. Otherwise, expect an uptick in
northerly winds behind the frontal lasting through sunset.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Multiple chances for thunderstorms and widespread rain showers
every day through the long term with marginal risks for severe
weather at best due to the time of year it is. Otherwise, expect
breezy days with no other hazards to be expected with cooler and
wetter conditions ahead.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 27, 4:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 AM CDT Thu May 27 2021

KSZ085>087-271000-
Seward KS-Meade KS-Stevens KS-
406 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHWESTERN MEADE AND
SOUTHEASTERN STEVENS COUNTIES UNTIL 500 AM CDT...

At 405 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or 12 miles southwest of Liberal, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal, Kismet, Meade State Park, Hayne and Plains.

LAT...LON 3700 10143 3741 10059 3700 10026
TIME...MOT...LOC 0905Z 239DEG 49KT 3697 10114

LOWE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:06 PM CDTSevere Thunderstorm WarningDDCGray, Meade54 min
May 26, 7:30 PM CDTSevere Thunderstorm WarningDDCFord, Gray19 min
May 26, 7:54 PM CDTSpecial Weather StatementDDCGray36 min
May 26, 7:59 PM CDTSpecial Weather StatementDDCHodgeman61 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.